EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9600TFX20A |
| Medical Device Problem Codes |
Calcified (1077); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Dyspnea (1816); Fatigue (1849); Insufficient Information (4580)
| Date of Event |
03/04/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported by the edwards lifesciences implant patient registry that a patient with a 20mm sapien 3 transcatheter valve, implanted in the aortic position, underwent an explant procedure after an implant duration of 7 years and 11 months due to unknown reasons.A surgical valve was implanted.No additional details were provided.
Additional Manufacturer Narrative
Per the instructions for use (ifu), non-emergent reoperation, emergency cardiac surgery, reoperation, device migration or malposition requiring intervention and device explant are listed as potential risks associated with the device and transcatheter valve replacement (tvr) procedure.The ifu cautions that long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Accelerated deterioration of the valve due to calcific degeneration may occur in children, adolescents, or young adults and in patients with an altered calcium metabolism.Valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.This device has not been tested for use without anticoagulation.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Valve reintervention may be due to valve dysfunction (e.G., severe, or clinically significant paravalvular leak, central leak, significant malposition, early/late endocarditis, thrombosis, structural valve deterioration or degeneration) and/or other reasons unrelated to the edwards devices (e.G., treatment of other patient comorbidities).During the manufacturing process, all sapien valves (all models) are 100% visually inspected for defects and 100% tested under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, despite multiple investigational attempts, it was not possible to obtain additional details regarding this event.Due to limited information, a definitive root cause was unable to be determined at this time.At the time of this report, the information available does not reasonably suggest there was a malfunction of the edwards device or that the use or miss-use of the device caused or contributed to the event.There is no allegation of deficiencies related to the identity, quality, durability, reliability, safety, labeling effectiveness, or performance of this edward device.Should additional information become available, the information will be reviewed, and the file updated accordingly.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
Event or Problem Description
Per medical record received, the patient experienced a gradual decline in functional status beginning approximately three years prior, with increasing fatigue and dyspnea on exertion limiting activities of daily living (adls).An echocardiogram on 7 years and 7 months post tavr showed a preserved left ventricular ejection fraction (lvef) of 65%, a mean aortic gradient of 31 mmhg, and an aortic valve area (ava) of 1.2 cm2.A dobutamine stress echocardiogram (dse) revealed a peak velocity of 5.08 m/s, a mean gradient of 63 mmhg, and an ava of 0.47 cm2, consistent with severe bioprosthetic aortic stenosis.Given the individual's age and relatively limited comorbidities, surgical aortic valve replacement (savr) was recommended.Approximately 7 years and 11 months post-tavr, the individual underwent successful explantation of the 20mm sapien 3 valve and replacement with a 21mm edwards surgical valve.Pathological examination confirmed focal calcification and degenerative changes in both the native and bioprosthetic valve leaflets.
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information based on the medical record received.The following sections of this report have been updated: corrected b1, corrected b3, additional information added to b5, corrected h6 health effect - clinical code, corrected h6 device code, additional code added to h6 type of investigation, corrected h6 investigation findings, corrected h6 investigation conclusions, and updated h11.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.The cause of the calcification cannot be determined based on the information available.However, it is possible that progression of the patient's disease process and comorbidities (thyroid disease) may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.